Stopping Medications That Can Affect Dental Implant Oseointegration
Posted on: 3 March 2015Share
If you have a missing tooth and want a dental implant from a site like http://www.dds4smiles.com to replace it, then it is very important that you encourage good healing after your dental implant operation. Gums often heal without much difficulty as long as you take antibiotics. The bone in your jaw that sits directly around the implant root must heal as well. The healing process allows new bone cells to attach to the titanium root device. The process is called oseointegration. Unfortunately, certain medications can disrupt the oseointegration process, and it is wise to reduce or discontinue the use of these prescriptions during the two to four month healing process. Keep reading to find out what medications you should stop using.
Corticosteroids are a group of medications that reduce inflammation in the body. These prescriptions include prednisone and cortisone and they are chemically similar to the hormone cortisol that the body produces naturally. Corticosteroids are required to reduce allergic, rheumatoid, and skin discomfort and they may be prescribed for several months or years.
These steroidal medications unfortunately can cause osteoporosis and bone loss. This occurs, because the corticosteroids stop the body from properly metabolizing calcium and vitamin D. This means that these minerals are not utilized as effectively to strengthen the bones. When the medications are taken after a dental implant operation, then bone mass around the dental implant may be affected. Osteointegration may take longer, or the bone around the implant root may not be strong enough to hold the device.
If you take corticosteroid medications to treat a chronic disorder, then you should work with your physician to reduce usage before your dental implant operation. The medication amount and the duration of usage will determine how the steroids are discontinued. If you have taken large amounts of the medication over the course of several months, then you will likely need to cut your dosage in half or in quarters over the course of several weeks. This is best to reduce withdrawal symptoms.
Gastric Reflux Medications
If you have a gastric reflux condition, then your physician may have prescribed proton pump inhibitors that reduce the production of acid within the stomach. The medication reduces the formation of ulcers and it keeps your stomach from burning. Proton pump inhibitors also reduce gas and keep stomach fluids from moving up through the esophagus. The medications reduce your ability to absorb calcium properly though, and this can keep your jaw bone from receiving enough minerals to build a strong base around your dental implant.
To avoid oseointegration problems, stop taking your gastric reflux medication as soon as you start the dental implant process. This will allow your body to start absorbing more calcium so implant complications are reduced both during and after your implant procedure.
Treating Gastric Problems
Although it is wise to stop taking gastric reflux medication before dental implantation, increased stomach acids can cause some oral concerns. Erosion can occur across the dental enamel and the increased acidity within the mouth can create healing problems. You can prevent these issues by making sure to treat your gastric reflux problem more naturally once medication is discontinued.
Consider eating foods that contain probiotics to help your body digest foods more easily. This will help to limit gas formation and it will reduce the amount of stomach acids your body needs to produce. Probiotic containing foods include yogurt, sauerkraut, pickles, and miso. Also, consider drinking ginger ale to soothe your stomach. Drinking a mixture of baking soda and water can reduce stomach acidity as well. Add about one teaspoon of baking soda to a large glass of water and drink the fluid when your gastric reflux is bothersome.
If you feel that you want a dental implant to replace a tooth, then you need to make sure that your jaw bone can heal as effectively as possible around the implant root. This may mean that you need to reduce your intake of certain types of medications.